New Hampshire, 2022

Tornado and Hail in New Hampshire, May 16, 2022

May 16, 2022 · NWS GYX · 16 events in 5 counties and zones

Low pressure moved through central New England Monday, with a warm front lifting into the region during the afternoon with showers and thunderstorms. A cold front then passed through western New Hampshire in the evening, with a line of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved through central New England Monday, with a warm front lifting into the region during the afternoon with showers and thunderstorms. A cold front then passed through western New Hampshire in the evening, with a line of strong to severe thunderstorms. Much of southern New Hampshire received sporadic straight line wind damage, with a video instance of a tornado between Charlestown and Claremont, NH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 16, 11:07 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 16, 11:07 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1207 PM EDT Mon May 16 2022

.SYNOPSIS...
Low pressure develops over New York State and tracks northeast
through the St Lawrence valley today and tonight. This low
brings a warm front through northern areas today, and a cold
front through the entire region overnight. Thunderstorms are
likely to develop Monday afternoon/evening and could produce
some strong to severe storms along the fronts, mainly in New
Hampshire. Temps turn cooler through mid week, before a warming
trend returns late in the week into the weekend with increased
ridging across Eastern Seaboard.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOON...Forecast mostly on track for this afternoon, and
thinking regarding convection is unchanged. Watch out for some
scattered convective cells this afternoon across NH /and in ME
along the border/, with main line of storms crossing into NH
22-23Z, and weakening by the tie hits ME at 00-01Z.

945 AM...Dense fog is thinning, but stratus deck is firmly
entrenched with little flow, and will take until midday to
dislodge it many areas. I have adjusted POPs to better reflect
current forecast thinking, which is some cells develop well
ahead of the front this afternoon, mainly over NH, with line of
storms associated with actual cold front holding off until
around 6 PM in the west and closer to 8-10 PM in ME. Best chance
for severe winds, still, is in the western zones.

7:00AM Update... Issued a dense fog advisory in coordination
with Caribou across parts of the MidCoast for a couple more
hours where the marine fog is thickest. Otherwise mostly
refreshed temps and POPs with some high res guidance for today.
Forecast remains on track with thunderstorms expected this
afternoon and evening.

Previous...

Areas of fog continue to develop across the area, with marine
fog holding strong along the coastline. The fog is expected to
dissipate in most areas in the hours after sunrise, but periods
of fog will likely linger along parts of the coastline most of
the day.

Away from the coast, temperatures warm into the 70s and low 80s
with southerly flow. Low pressure deepens across New York State
today and moves through the Saint Lawrence Valley tonight. Both
a warm front and a cold front will affect the area, each
serving to focus thunderstorm activity. The first round of
storms is expected to develop near the warm front this
afternoon, and mostly affect parts of western and northern New
Hampshire. The storms near the warm front have the potential to
produce some gusty winds and heavy rainfall, and some rotation
is also possible with these storms. A few isolated cells are
possible elsewhere during the afternoon hours.

The bulk of the storm activity is expected to arrive late in
the afternoon and evening with the approaching cold front. A
robust squall line is expected to form across Upstate New York
in the afternoon. Daytime heating will be in decline with the
line's arrival late in the day into our area, but the deepening
low should produce enough forcing to bring the storms into New
Hampshire while they still have the potential to produce some
strong wind gusts. This chance diminishes across the coastal
plain later in the evening as the storms get undercut by the
marine layer and most of the convection becomes elevated.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The showers and storms gradually weaken as they move eastward,
then push offshore after midnight. Some lingering showers are
likely through the overnight hours, especially across northern
areas. The upper level low associated with today's system
gradually crosses northern areas late tomorrow afternoon and
evening. The upper level low will help to kick off some pop up
shower activity in the afternoon, with a few thunderstorms
possible as well. Northern areas will likely see the most
widespread shower activity, with the coastline remaining the
driest.

A significant change of air masses will accompany the upper
level low, with highs topping out in the low 70s along the
coastline, and upper 50s across northern areas tomorrow
afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The upper low will cross into the Canadian Maritimes and pull away
from the area, leaving a cooler, drier, breezy NW flow in its wake
through the day Wednesday. There may be some leftover upslope
mountain showers in the morning, but otherwise skies will trend
toward mostly sunny in the afternoon as dry air continues to filter
in. Wind gusts to around 30 mph look like a good bet during the
afternoon as we mix down from aloft (leaned more heavily on the NAM
winds), and with the forecast soundings showing very dry air above
850mb, have also gone on the low side of guidance on surface
dewpoints. High temps will be generally in the 60s, except upper 50s
for northern areas.

Winds will become light Wednesday evening/night as a surface high
builds overhead, and with mostly clear skies and dewpoints progged
to be in the 30s, patchy frost will be possible in some areas.

A warming trend will commence from Thurs-Fri as a warm front lifts
northward through the area. Aloft, the flow will be nearly zonal,
but a weak disturbance may provide enough lift for isolated-
scattered shower activity to develop on Thursday. Highs look be in
the 60s to low 70s inland on Thursday, increasing to the mid-upper
70s for Friday. Very chilly ocean temperatures will keep coastal
areas several degrees colder and have undercut guidance along the
coast each day.

The warmest day is on tap for Saturday as upper-level ridging
briefly builds ahead of a trough extending from Hudson Bay toward
the Great Lakes. Deep layer SW flow should boost Saturday's temps
well into the 80s away from the coast, and these warm temps will
also give us some instability to work with. So while the ridge
should keep the atmosphere largely suppressed, we could see isolated
diurnal convection. Global models are then in decent agreement on
the next potential in seeing &&

.FIRE WEATHER...

more widespread precipitation arriving
toward the second half of the weekend as a cold front approaches the
area.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term...Periods of marine fog continue this morning along
coastal terminals. A period of MVFR to IFR conditions is
expected during the late morning and afternoon, but then LIFR
conditions likely return tonight with marine fog. Any fog across
interior terminals lifts after sunrise this morning, with
mainly VFR conditions expected during the daytime. Showers and
thunderstorms are likely this afternoon and evening, with the
best chance across northern and western terminals. These move
offshore and away from the area a few hours after midnight, but
a few showers remain possible overnight. MVFR to IFR conditions
are likely after midnight, with improvement to VFR expected
tomorrow morning. VFR conditions and northwest gusts to 20-25kts
are expected.

Long Term....MVFR ceilings could linger through Wednesday
morning toward HIE but otherwise VFR conditions and breezy W/NW
winds can be expected on Wednesday. There could be another
period of low ceilings on Thu.

&&

.MARINE...
Short Term...Southwesterly flow ahead of a cold front increases
this evening to SCA criteria. Thunderstorms are possible late
this evening and into the overnight hours with the front.
Westerly winds behind the front continue to bring SCA conditions
through at least tomorrow evening.

Long Term...Seas up to 5 ft will likely prolong the SCA through
Wednesday but conditions will then improve through late week as seas
subside to 2-4 ft. Brisk offshore winds on Wednesday will diminish
and become more southerly around 10-15 kt through late week and into
this weekend.

&&

.TIDES/COASTAL FLOODING...
We are entering a period of high astronomical tides early this
week with minor coastal inundation and splash-over possible in
spite of relatively quiet conditions over near-shore waters.
Tides were already high with the late Sunday evening cycle,
topping out around 10.85' at Hampton NH (FS: 11') and 11.73' at
Portland (FS: 12'). Astronomical tides will continue to trend
upward until the monthly peak with the 12:51 AM Wednesday tide
cycle. Meanwhile, onshore flow will continue until the passage
of a cold front Monday night/early Tuesday, after which offshore
flow will dominate... especially on Wednesday with gusty
northwest winds.

Thus, am expecting the late Monday into early Tuesday morning tide
cycle (12:02 AM) to be the highest of the tide cycles. According to
latest surge guidance and latest anomaly data, tide gauges should
just reach flood stage for Portland and points south. In more
aggressive surge scenarios, some of the more sensitive MidCoast
hot spots may be impacted, but confidence in this panning out
is low. By late Tuesday into early Wednesday, flow will be
shifting offshore which should mitigate coastal flooding threat.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT
     Tuesday for ANZ150-152-154.

&&

SYNOPSIS...Clair
NEAR TERM...Cempa/Clair
SHORT TERM...Clair
LONG TERM...Combs
AVIATION...Clair/Combs
MARINE...Clair/Combs
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 16, 2:40 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
340 PM EDT Mon May 16 2022

NHZ001>013-015-171945-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
340 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms will continue this
afternoon and evening across most of New Hampshire. Large hail and
damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-018>021-033-171945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-
340 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...This afternoon and tonight.

Scattered strong to marginally severe thunderstorms will continue this
afternoon and evening across most of western Maine. Small hail and
gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023-024-NHZ014-171945-
Coastal York-Coastal Cumberland-Coastal Rockingham-
340 PM EDT Mon May 16 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Scattered strong to marginally severe thunderstorms will continue this
afternoon and evening. Small hail and gusty winds are possible.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ022-025>028-171945-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
340 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This afternoon and tonight.

Scattered strong to marginally severe thunderstorms will continue this
afternoon and evening. Small hail and gusty winds are possible.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-171945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
340 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Scattered strong storms could move into the waters this evening and
produce wind gusts in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 2:40 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Gray ME
340 PM EDT Mon May 16 2022

NHZ003-005-007-008-162030-
Merrimack NH-Northern Grafton NH-Southern Grafton NH-Sullivan NH-
340 PM EDT Mon May 16 2022

...A cluster of strong thunderstorms will impact portions of
northern Sullivan, southwestern Grafton and northwestern Merrimack
Counties through 430 PM EDT...

At 340 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near New London, moving north at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claremont, Lebanon, Franklin, New London, Grafton, Hanover,
Haverhill, Enfield, Canaan, Canterbury, Danbury, Groton, Newport,
Piermont, Warner, Boscawen, Bristol, Grantham, Andover and Lyme.

This includes the following highways...
 Interstate 89 between mile markers 22 and 60.
 Interstate 93 between mile markers 48 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4360 7234 4370 7230 4377 7220 4381 7218
      4386 7219 4392 7212 4397 7209 4397 7211
      4399 7212 4406 7207 4408 7204 4410 7195
      4360 7172 4359 7173 4357 7172 4356 7173
      4350 7167 4333 7159 4326 7233 4358 7236
TIME...MOT...LOC 1940Z 162DEG 38KT 4344 7190

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HAT

The radar

The Burlington radar (KCXX), 112 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Grafton

When
May 16, 2:47 PM EST to 2:49 PM EST
Where
Grafton County, 6.24 mi S of Orford
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
43.830, -72.140

A severe thunderstorm dropped quarter size hail in Lyme which caused damage to branches and windows.

Thunderstorm Wind, Grafton

When
May 16, 2:55 PM EST to 2:59 PM EST
Where
Grafton County, 2.76 mi S of Orford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.880, -72.150

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on NH Route 10 and River Rd in Lyme New Hampshire.

Thunderstorm Wind, Cheshire

When
May 16, 5:04 PM EST to 5:09 PM EST
Where
Cheshire County, 1.01 mi E of West Chesterfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.920, -72.500

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on Streeter Hill Rd. in Chesterfield New Hampshire.

Thunderstorm Wind, Cheshire

When
May 16, 5:13 PM EST
Where
Cheshire County, 1.01 mi E of Westmoreland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.970, -72.430

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on Comerford Rd. in Westmoreland New Hampshire.

Thunderstorm Wind, Cheshire

When
May 16, 5:13 PM EST to 5:18 PM EST
Where
Cheshire County, 1.38 mi S of Walpole
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.060, -72.430

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on Old Keene Rd. in Walpole New Hampshire.

Tornado, Sullivan

When
May 16, 5:22 PM EST to 5:28 PM EST
Where
Sullivan County, 1 mi SE of North Charlestown to 0.86 mi WSW of Puckershire
Rating
EF1
Path length
4.8 mi
Path width
330 yd
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
43.309, -72.388

A brief but damaging tornado touched down in North Charlestown, NH|Monday afternoon associated with a line of severe thunderstorms|entering western New Hampshire. EF-0 damage was observed initially|and towards termination, with around a thousand snapped and|uprooted softwood trees. The tornado strengthened north of the|Claremont, NH city line with EF-1 damage. Uprooted hardwood |trees were observed here, with an increase in the path width. |This tornado was captured on a car dash cam.

Thunderstorm Wind, Cheshire

When
May 16, 5:22 PM EST to 5:26 PM EST
Where
Cheshire County, 1.47 mi SSW of North Richmond
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.780, -72.290

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on Sandy Pond Rd. in Richmond New Hampshire.

Thunderstorm Wind, Cheshire

When
May 16, 5:25 PM EST to 5:29 PM EST
Where
Cheshire County, 1.38 mi N of South Keene
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
42.940, -72.250

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on Roxbury Rd. and Colonial Village Drive in Keene New Hampshire. Additional wires were reported down in North Swanzey.

Thunderstorm Wind, Sullivan

When
May 16, 5:36 PM EST to 5:39 PM EST
Where
Sullivan County, 1.47 mi NNE of Claremont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.400, -72.340

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees in North Claremont New Hampshire. The damage looked to be along a different path than the tornadic path in south Claremont.

Thunderstorm Wind, Hillsborough

When
May 16, 5:45 PM EST to 5:50 PM EST
Where
Hillsborough County, 2.02 mi W of Hillsboro Arpk Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.070, -71.940

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees on Elm Ave. in Antrim New Hampshire.

Thunderstorm Wind, Hillsborough

When
May 16, 5:52 PM EST to 5:56 PM EST
Where
Hillsborough County, 2.03 mi E of Peterborough
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.870, -71.890

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on Old Mountain Rd in North Peterborough New Hampshire.

Thunderstorm Wind, Hillsborough

When
May 16, 6:00 PM EST to 6:05 PM EST
Where
Hillsborough County, 1.22 mi NW of Francestown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.990, -71.820

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees on Highway 47 in Francestown, New Hampshire.

Thunderstorm Wind, Merrimack

When
May 16, 6:00 PM EST to 6:05 PM EST
Where
Merrimack County, 0.69 mi N of Henniker Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.180, -71.800

Convective outflow damaging winds caused by a severe thunderstorms downed a tree a mile east of downtown Henniker New Hampshire.

Hail, Grafton

When
May 16, 6:16 PM EST to 6:20 PM EST
Where
Grafton County, 6.27 mi NE of Hanover Center
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
43.800, -72.120

A severe thunderstorm dropped half dollar hail in Lyme which caused damage to a shed roof.

Thunderstorm Wind, Merrimack

When
May 16, 6:35 PM EST to 6:40 PM EST
Where
Merrimack County, 0.69 mi N of Loudon
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.290, -71.470

Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires in Loudon New Hampshire.

Thunderstorm Wind, Grafton

When
May 16, 6:36 PM EST to 6:40 PM EST
Where
Grafton County, 1 mi W of East Holderness
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.720, -71.550

Convective outflow damaging winds caused by a severe thunderstorms downed a large tree partially blocking Scenic View Rd. in Holderness New Hampshire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2022Every state in 2022This day in weather historyThe tornado archive for New Hampshire, 2022Warnings in New Hampshire, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033498, 1033505, 1033506, 1033507, 1033508, 1032488, 1033510, 1033513, 1033518, 1033520, 1033521, 1033522, 1033523, 1033526, 1033530, 1033529.